Invirase (saquinavir): Label Change - Risk of Abnormal Heart Rhythm
Posted Oct 21 2010 10:55am
AUDIENCE: Cardiology, Infectious Disease
ISSUE: FDA notified healthcare professionals of new risk information added to the Warnings and Precautions, Contraindications, and Clinical Pharmacology sections of the antiviral drug Invirase (saquinavir), describing a potential change in the electrical activity of the heart when Invirase is used with another antiviral medication, Norvir (ritonavir). Changes in the electrical activity of the heart may lead to abnormal heart rhythms, known as prolonged QT or PR intervals. A prolonged QT interval can lead to a serious abnormal rhythm called torsades de pointes, which can be fatal. A prolonged PR interval can lead to a serious abnormal rhythm called complete heart block. Torsades de pointes and complete heart block have been reported in patients taking Invirase with Norvir.
BACKGROUND: The medications Invirase and Norvir are given together to treat HIV infection. Norvir must be given at a low dose with Invirase in order to increase the level of Invirase in the body. In February 2010, FDA announced it was reviewing clinical trial data about a potentially serious effect on the heart from the use of Invirase in combination with Norvir.This new information was derived from a clinical study designed to study a drug’s impact on the electrical activity of the heart.
RECOMMENDATION: Patients at particular risk are those with underlying heart conditions or those who have existing heart rate or rhythm problems. An electrocardiogram should be performed prior to initiation of treatment. Physicians consider whether ongoing EKG monitoring is appropriate for patients and when it should be done. The Data Summary in the Drug Safety Communication provides more details.
FDA will require that a Medication Guide be given to patients when picking up a prescription for Invirase. The Medication Guide will include information on the risk of abnormal heart rhythms.